Chronicles of the Heart, Part 7… Beware of Candesartan.

As some of you will know, I’ve had a pretty bad couple of days, and at least part of the cause, I believe, is a combination of Candesartan (heart failure drug), and COPD.

One of Candesartan’s functions is to improve kidney function. If you are already taking a diuretic, as I was (Furosemide – Lasix in the colonies), Candesartan pushes it into overdrive.

In one respect that was great – the oedema in my legs is almost gone – in other respects seriously bad news. With COPD, the natural condition of the lungs is wetter than normal (after all, we spend much of our lives hawking up sputum in varying degrees of toxicity).

I’ve found, over the years, that after taking antibiotics to treat a flare-up, this will cause my lungs to dry out somewhat, which gives me a dry cough. However, Candesartan caused my lungs to dry out so thoroughly that from just before midnight on Monday until the end of yesterday, I coughed incessantly – coughed til I puked, repeatedly – until I made the connection and stopped taking both drugs, when things began to slowly improve. Today, while my lungs still feel precarious, I’ve mostly stopped coughing – just as well as coughing puts considerable strain on an already damaged heart.

And that should have been the end of it, but no! Sometime overnight, last night, I developed – for reasons that still elude me – agonising colitis (is there another kind?!). I can only conclude that, not having eaten for over 24 hours, my meds have caused the problem (no food in my system to act as a buffer).

I had a half-litre of milk about an hour ago, and that seems to be quietening things down. There’s some residual pain, but nowhere near as bad as it’s been (and I hope I’m not tempting providence saying that!). Later I might have a bowl of porridge, for its soothing qualities. If I have any oats, that is. If not, a bowl of mash, butter, and cheese should get the job done, and I’d probably prefer that anyway.

Last week, I took the Candesartan-Furosemide combo without any problem, so why it should turn on me this week I don’t know, unless there is some cumulative process at work.

There is one possibility. I normally go to the pub every Thursday but, eager to play with my chair, I went on Monday. Too soon, maybe? Beer is a natural diuretic, so two sessions so close together might have been a diuretic too far.

Whatever, the one thing I’m 100% sure of is that Candesartan is mainly responsible for screwing up my lungs (I’ve been taking Furosemide for a few years without problems). I just don’t know why this week and not last.

So, if you have COPD and develop left ventricular failure – not uncommon – beware of Candesartan.

Personally, I’m leaving both Furosemide and Candesartan alone for the rest of the week, and staying out of the pub, and I’ll start both drugs again next Monday. I’ll also prepare a bottle of cooled, boiled, water for use in my nebuliser, to re-moisten my lungs should it happen again. It did occur to me this time, but I just didn’t have the strength. Next time, I’ll be prepared.

Advertisements

2 thoughts on “Chronicles of the Heart, Part 7… Beware of Candesartan.

  1. Hi Ron.sorry to hear you have been having a bad time with your drugs .there is nothing worse to make one so sick with side affects….my husband has been very ill .he has edema and he has been taking Amiodrone for 5 years ….our life has been hell with the side affects…..the consultant has taken him off this drug and he is not throwing up now for the first time……..in 5 years…….thank you for all your posts because i know you do them from difficult health issues…..take care,Wyn.PS hope you will feel a little better soon

    • Thanks, Wyn,

      I take a lot of drugs,and I know some side-effects are unavoidable, but a drug which causes a condition I didn’t have, or makes an existing one worse, simply isn’t acceptable. There are usually alternatives, and even different brands of the same drug can cause fewer problems (though now everything is generic, it’s impossible to be sure of getting the best brand!!)

      I’m not sure how long I’ve got – heart failure is unpredictable – but I’ve no intention of taking a drug that makes me wish I was going to die tomorrow!

      Ron.

Comments are closed.